Alert archive / Illinois / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 41, NWS Lincoln, IL

May 3, 1996Jasper County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 3, 1996, 7:08 PM CDT for Jasper County, Illinois. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 1996, 7:08 PM CDT (00:08 UTC)
Expired
May 3, 1996, 8:00 PM CDT
In force
52 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Jasper County, IL

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1996-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1996-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2428 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
363 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 040009
SVRSPI
ILC079-040100-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
708 PM CDT FRI MAY 3 1996
 
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  800 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST ILLINOIS
 
   ...JASPER COUNTY
 
AT 705PM...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM MOVING INTO
WESTERN JASPER COUNTY...LOCATED 15 MILES SOUTHWEST OF NEWTON. THE STORM
WAS MOVING EAST AT 40 MPH. TOWNS IN THE PATH INCLUDE LATONA AND NEWTON.
 
TAKE SHELTER IN A SUBSTANTIAL BUILDING. STAY AWAY FROM WINDOWS
AND STAY OFF TELEPHONES. REMEMBER...A SEVERE THUNDERSTORM MAY
PRODUCE A TORNADO AT ANY TIME.
$$
 
KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 1:43 PM CDT, 5 hours 25 minutes earlier.

Area forecast discussion, May 3, 1:43 PM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
145 PM CDT FRI MAY 3 1996

17Z MAPS DATA SHOWING WEAK AREA OF LOW PRES OVR SRN MI WITH FRONT
TRAILING TO MAIN LOW OVR SE CO. FRNTL POSITION NOW DRAPED ACROSS SRN IL
INTO CENT MO. PLENTY OF MOISTURE STREAMING UP FROM SOUTH TO INTERACT
WITH THIS BOUNDARY OVERNGT. DEWPTS INTO 60S SOUTH OF FRONT. 88D SHOWING
LGT RWS JUST BEGINNING TO ENTER WEST CENT IL WITH MORE RWS\TRWS BACK
INTO CENT AND NRN MO. THIS ACTIVITY WILL CONT TO SPREAD ACROSS CENTRL IL
TNGT. BEST INSTABILITY WILL BE ALONG AND SOUTH OF FRONT FOR POSSIBLE
HEAVY RAINFALL. FFA WATCH GOOD CALL FOR AREA WITH SOIL STILL SATURATED.

PIA    49/52  65
SPI    53/55  86
DEC    52/54  86
CMI    52/53  86
SE IL  57/57  98

FRIEDERS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:46 PM CDTSevere Thunderstorm WarningILXMenard, Sangamon59 min
May 3, 9:38 PM CDTSevere Thunderstorm WarningILXChristian37 min
May 3, 9:42 PM CDTSevere Thunderstorm WarningILXSangamon33 min
May 3, 9:49 PM CDTSevere Thunderstorm WarningILXMacon26 min
May 3, 10:17 PM CDTSevere Thunderstorm WarningILXMacon58 min
May 3, 10:29 PM CDTSevere Thunderstorm WarningILXSangamon46 min
May 3, 10:30 PM CDTSevere Thunderstorm WarningILXMoultrie, Piatt50 min
May 3, 10:46 PM CDTFlash Flood WarningILXMacon, Sangamon3 hr
May 3, 10:52 PM CDTSevere Thunderstorm WarningILXDouglas53 min
May 3, 11:20 PM CDTSevere Thunderstorm WarningILXChristian40 min
May 4, 12:06 AM CDTFlash Flood WarningILXDouglas, Moultrie3 hr
May 4, 11:14 AM CDTSevere Thunderstorm WarningILXClark46 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.